Patient Comments: Pneumococcal Vaccination - How often

Question:Why did you decide to get the pneumococcal vaccination (pneumonia vaccine)?

Comment from: julia, 65-74 Female (Patient) Published: October 15

I was given the pneumococcal vaccine at a routine Medicare Physical on August 15, 2013.

Comment from: berthatheblues, 65-74 Female Published: March 08

It will be two months since I had the pneumonia vaccine. I have been in pain which radiates from my shoulder down to my joints in my hand. I went to the doctor because I couldn't move my arm for two weeks. It is as though the shot has affected my joints.

Comment from: Birddog, 25-34 Female (Patient) Published: February 19

This is my second pneumonia vaccine and for the second time, it is horrible. The pain is awful. Even if I am not moving my arm it is a 7 out of 10 on the pain scale. When I move my arm it is a 10. I remember this from last time. I hope to never ever, ever have to get it again. I am 34 and got it for recurrent pneumothorax.

Comment from: Jade, 45-54 Female (Patient) Published: February 04

I had my spleen removed while having a pancreatectomy and so had to have the vaccine. I had no side effects. After what I have read here, I am thankful. I'll be needing my booster soon and I'm glad it is not something to dread for me.

Comment from: Jodina, 65-74 Female (Patient) Published: January 08

I received the pneumonia shot in 2005 because I had pneumonia two times before. However, I came down with double-pneumonia in December on Christmas Day, and can't understand why I wasn't protected by the vaccine. I was one sick puppy, and when I asked the doctor why I got pneumonia, he sort of avoided the question. It is frustrating to me as I am older now and cannot fight off illnesses as well as I once could.

Comment from: Female (Patient) Published: January 07

What if some of the pneumonia vaccine got on my skin while getting the injection, would the side effects be worse? Not sure that happened, but my injection point was like everyone else has said, swollen, red and a hard knot . But also there was a dark spot in the center, at first, I thought it was a bruise. It's been a month and the swelling and redness is almost gone and the black center, is now has a scab. It was not a bruise. Anyone ever heard of this happening? I was wondering if maybe some of the vaccine got on my arm and caused the scab?

Comment from: 55-64 Male (Patient) Published: December 04

I do not have a spleen and had to get this as a prevention, second one in the last 12 years. I was on a flight two hours after the shot and by the time i landed I could not raise my arm above my shoulder. I am now in the hotel bed with a fever and the worst pain in my arm.

Comment from: 55-64 Male (Patient) Published: November 26

I got the vaccine so as to reduce the risk of transmitting the disease to my elderly mother. I'm 55 and healthy as a horse. The vaccine site began itching soon afterward and now after about 6 months my entire left arm is itching. I can't swear cause and effect, but I'll never get another vaccine if I can help it. Especially after reading of all these other reactions.

Comment from: Traz, 45-54 Female (Patient) Published: November 09

I am a 47 year old female with psoriatic arthritis. I was diagnosed in October. They put me on methotrexate which suppresses my immune system. I was told I needed the flu shot and the pneumonia shot. I got them both done yesterday. The flu shot was fine but the pneumonia shot hurt the second it went in. In the night it hurt from the top of my shoulder to the tip of my ring finger. It really hurt and I couldn't sleep all night. It's now one o'clock in the afternoon and it hurts, but not as bad as last night. No fever or chills. I think I'll get out of bed and see how it goes.

Comment from: Ice, 55-64 Female (Patient) Published: November 09

I have had pneumonia a couple of times in the past three years so I decided I might need this vaccine. My arm is so red and sore. I have had chills, fever, body aches, and sore throat for two days, this is day three and I am starting to feel better, I don't think I will get the vaccine again.



Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.